Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 51, NWS Wichita, KS

June 22, 2019Harvey County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 22, 2019, 1:29 AM CDT for Harvey County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2019, 1:29 AM CDT (06:29 UTC)
Expired
Jun 22, 2019, 5:30 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Harvey County, KS

The radar

The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3112 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
623 m²/s²
Significant tornado parameter
0.0
Supercell composite
41.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WGUS53 KICT 220629
FFWICT
KSC079-221030-
/O.NEW.KICT.FF.W.0051.190622T0629Z-190622T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
129 AM CDT Sat Jun 22 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northwestern Harvey County in south central Kansas...

* Until 530 AM CDT.

* At 127 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen with more rain expected overnight. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Newton, Hesston and North Newton. 

This includes Interstate 135 between Mile Markers 31 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3817 9757 3817 9732 3804 9728 3801 9758

$$

LAWSON
1 follow-up statement
575 
WGUS73 KICT 221023
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
523 AM CDT Sat Jun 22 2019

KSC079-221031-
/O.EXP.KICT.FF.W.0051.000000T0000Z-190622T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harvey KS-
523 AM CDT Sat Jun 22 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HARVEY COUNTY WILL EXPIRE
AT 530 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

However, a flash flood warning remains in effect until 815 am CDT
for Northeast Harvey county, including Walton. 

LAT...LON 3817 9757 3817 9732 3804 9728 3801 9758

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 12:25 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 22, 12:25 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 AM CDT Sat Jun 22 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM CDT Fri Jun 21 2019

A warm and humid airmass is located over southern KS at this time,
with heat index values climbing into the 100-105 range.  A weak
outflow boundary from the NE KS convective complex continues to wash
out over southern and SE KS at this time as well.  For the late
afternoon into the evening hours, will have to keep an eye on this
outflow boundary, as an extremely unstable airmass (SBCAPE values of
7000 j/kg) is located across most of southern KS.  Not sure
convergence this evening will be enough to overcome a very stout and
warm elevated mixed layer (Cap) as the boundary washes out. But will
have to keep an eye on SE KS this afternoon, as any storm that could
develop will be severe, given the extreme instability. But this
chance is very very slim. Elsewhere, think the cap will hold,
keeping any convection from developing with a warm and humid evening
expected in most locations.

For tonight/overnight, warm temps aloft will continue to lead to
warm and breezy conditions for most locations. Low level moisture
transport does increase across central KS by around midnight, which
may lead to a few storms developing north of I-70, but think the
bulk of the convection overnight will either be well north or
northwest of the forecast area.

Focus then shifts to Sat/Sun, as a warm and humid airmass will
continue across most of the forecast for both Sat and Sun.  This
will lead to an extremely unstable airmass again located across the
area for the afternoon hours. The big difference for Sat/Sun will be
that a cold front will gradually push south across portions of the
forecast area for Sat afternoon, with a pseudo dryline expected to
be situated over south central KS.  Convergence along the front and
a mid level shortwave expected to move into the area in the SW flow,
will lead to severe storms developing during the afternoon hours on
Sat given the extremely unstable airmass expected and more than
adequate bulk shear values.  The main concern initially will be very
large hail given the tall updrafts expected, but cannot completely
rule out a tornado, given the steep mid level lapse rates and
potential stretching located along the slow moving boundary.  As Sat
evening progresses, think the convection will congeal into a broken
line of multicell and embedded supercell clusters, with an evolving
damaging wind and heavy rainfall threat.  Am especially concerned
about the flash flooding threat across southern KS for Sat
evening/night, as the southwest low level jet strengthens with lots
of moisture transport, leading to training or slow moving storms and
possibly even some backbuilding storms continuing into the overnight
 hours.  With this in mind, plan on issuing a flash flood watch for
most of southern KS for this threat, given precipitable water values
of 160-200 percent of normal.

The slow moving cold front is expected to stall across the forecast
area for late Sat night into Sun, with lingering convection expected
to continue for portions of SE KS into Sun morning. Atmosphere is
expected to be pretty worked over on Sun morning, but as Sun
progresses, the atmosphere will recover enough for the extreme
instability to again reside over areas along and east of the Kansas
Turnpike.  The main mid/upper trough is expected to move across KS
for Sun afternoon, with lift associated with this shortwave expected
to help develop another round of strong/severe storms for Sun
afternoon/evening, especially for areas east of the Turnpike where
the extreme instability will be the highest. Bulk shear is actually
higher on Sun than on Sat, So may actually have to keep an an eye on
Sun afternoon, as the better shear may increase the very large hail
and possibly the tornado threat. With all instability and very high
PW values, think flash flooding will again be a threat, so plan on
keeping the flash flood watch going into Sun night as well. Expect
River flooding will once again become an issue by the end of the
weekend.

With all the showers and storms expected on Sun, will see cooler
temperatures across the area in the upper 70s to lower 80s.

Ketcham

.LONG TERM...(Monday through Friday)
Issued at 316 PM CDT Fri Jun 21 2019

The shortwave looks to move well east of the area for the beginning
of the week, with mid level ridging expected to build across the
plains.  This will allow the forecast area to dry out and begin
another warming trend towards the middle of the week. This looks
like a typical summer time pattern, with dry weather expected
through Tue or Wed,  But cannot rule out an isolated storm or two
during peak heating of the day for Thu into Fri as the PW axis
shifts into southern KS. But overall chances for storms look low for
much of next week. Have kept the forecast mostly dry throughout the
work week with near-normal temperatures with as afternoon highs top
out in the vicinity of the 90 degree mark.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1215 AM CDT Sat Jun 22 2019

Latest radar imagery as of 0530z shows convection has developed
along colliding airmasses and stretching across south central
Kansas. This convection, which is initially impacting KHUT, may
slowly move north over the next few hours, so impacts at KGBD and
KSLN will be monitored closely.

Otherwise, the main aviation concern over the next 24 hours will
be chances for strong and severe storms again beginning this
afternoon and evening. Given the large amounts of instability,
large hail and damaging winds will be possible across south
central and eventually southeast Kansas. Behind the front, MVFR
ceilings will be possible towards the end of the TAF period in
central Kansas. Continue to monitor for amendments and later
issuances for updates.

-Vaughan

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  90  67  82 /  20  40  60  40
Hutchinson      72  90  65  80 /  20  30  60  30
Newton          73  89  66  81 /  30  40  60  40
ElDorado        74  89  67  81 /  20  40  60  50
Winfield-KWLD   75  90  67  82 /  10  30  60  50
Russell         65  82  60  75 /  20  10  70  30
Great Bend      67  83  61  76 /  10  10  70  20
Salina          71  89  65  80 /  10  30  70  40
McPherson       72  89  65  80 /  20  30  70  40
Coffeyville     76  90  69  83 /  10  20  60  60
Chanute         75  90  68  82 /  20  20  70  60
Iola            75  90  68  82 /  20  20  60  60
Parsons-KPPF    75  90  69  82 /  10  20  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this afternoon through late Sunday night
for KSZ052-053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...TAV
Hazardous weather outlook, Jun 22, 1:04 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
104 AM CDT Sat Jun 22 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230615-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
104 AM CDT Sat Jun 22 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will affect central Kansas,
mainly along and north of highway 50. Very heavy rainfall and
lowland flooding will be the main threat. A few storms may also
contain up to quarter size hail and damaging wind gusts to 60 mph.

River flooding is ongoing along the Cow Creek across portions of
Rice and Reno counties. Please refer to the latest flood warnings
and statements for the most up to date information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected Saturday afternoon
and evening, and again Sunday afternoon and evening. Storms are
likely to be severe, with the main threats of two inch diameter
hail and damaging winds of 60-65 mph. But a tornado cannot be ruled
out during the afternoon hours. In addition to the severe weather
threat, flash flooding will be possible as thunderstorms that
develop are likely to produce very heavy rainfall rates. Rises
along area rivers are also possible. A flash flood watch has been
issued for most of southern Kansas to this flooding threat.

River flooding will likely continue through at least Sunday along
the Cow Creek across portions of Rice and Reno counties. See the
latest flood warnings and statements for the most up to date
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 22, 12:32 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1232 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     FLASH FLOOD      PEABODY                 38.17N 97.11W
06/22/2019                   MARION             KS   LAW ENFORCEMENT

            AUTHORITIES ARE CLOSING THE 9TH STREET
            BRIDGE DUE TO TWO FEET OF WATER OVER IT.

&&
Special weather statement, Jun 22, 12:53 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
1253 AM CDT Sat Jun 22 2019

KSZ049>051-220630-
Rice KS-McPherson KS-Saline KS-
1253 AM CDT Sat Jun 22 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Rice County in central Kansas...
  Northern McPherson County in central Kansas...
  South central Saline County in central Kansas...

* Until 130 AM CDT.

* At 1251 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Marquette, or 10 miles
  southwest of Lindsborg...moving northeast at 10 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Lindsborg, Marquette, Smolan, Windom, Falun and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.

LAT...LON 3876 9769 3845 9740 3835 9794 3847 9800
      3852 9794 3852 9792 3854 9793
TIME...MOT...LOC 0552Z 236DEG 9KT 3847 9781

BUTLER
Local storm report, Jun 22, 12:56 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1256 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HEAVY RAIN       4 S PEABODY             38.11N 97.11W
06/22/2019  M3.03 INCH       MARION             KS   MESONET

            WUNDERGROUND STATION. SINCE ABOUT 10 PM FRIDAY EVENING.

&&

KED
Local storm report, Jun 22, 12:57 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1257 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HEAVY RAIN       PEABODY                 38.17N 97.11W
06/22/2019  M4.00 INCH       MARION             KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

KED
Special weather statement, Jun 22, 1:09 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
109 AM CDT Sat Jun 22 2019

KSZ032-033-047-048-220645-
Ellsworth KS-Russell KS-Lincoln KS-Barton KS-
109 AM CDT Sat Jun 22 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Russell County in central Kansas...
  Southwestern Lincoln County in central Kansas...
  Northern Barton County in central Kansas...

* Until 145 AM CDT.

* At 106 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northwest of Hoisington...
  moving northeast at 30 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Russell, Hoisington, Wilson, Claflin, Lucas, Dorrance, Albert,
  Olmitz, Milberger, Bunker Hill, Galatia, Susank, Russell Airport,
  Wilson State Park, Wilson Lake, Odin and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.

LAT...LON 3886 9904 3915 9846 3855 9845 3835 9903
TIME...MOT...LOC 0608Z 231DEG 27KT 3861 9886

BUTLER
Local storm report, Jun 22, 1:21 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
121 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLASH FLOOD      PEABODY                 38.17N 97.11W
06/22/2019                   MARION             KS   PUBLIC

            SEVERAL STREETS FLOODED WITH ROAD NEAR THE
            HIGH SCHOOL IMPASSABLE.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:47 PM CDTSpecial Weather StatementICTMarion28 min
Jun 21, 9:59 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion61 min
Jun 21, 10:13 PM CDTSpecial Weather StatementICTHarvey32 min
Jun 21, 10:45 PM CDTSpecial Weather StatementICTHarvey45 min
Jun 21, 11:15 PM CDTAreal Flood WarningICTHarvey, McPherson, Marion9 hr
Jun 21, 11:30 PM CDTSpecial Weather StatementICTMarion30 min
Jun 21, 11:32 PM CDTSpecial Weather StatementICTHarvey28 min
Jun 21, 11:57 PM CDTSpecial Weather StatementICTHarvey, Marion, Reno33 min
Jun 22, 12:18 AM CDTFlash Flood WarningICTHarvey, Marion8 hr
Jun 22, 12:30 AM CDTSpecial Weather StatementICTHarvey, Marion, Reno60 min
Jun 22, 12:53 AM CDTSpecial Weather StatementICTMcPherson37 min
Jun 22, 1:09 AM CDTSpecial Weather StatementICTBarton, Russell36 min
Jun 22, 1:31 AM CDTSpecial Weather StatementICTChase, Harvey, McPherson, Marion44 min
Jun 22, 1:32 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell58 min
Jun 22, 2:05 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice40 min
Jun 22, 2:17 AM CDTSevere Thunderstorm WarningICTEllsworth, Saline43 min
Jun 22, 2:31 AM CDTAreal Flood WarningICTRice33 hr
Jun 22, 2:32 AM CDTSpecial Weather StatementICTRice28 min
Jun 22, 2:41 AM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice51 min
Jun 22, 3:15 AM CDTAreal Flood WarningICTMcPherson, Marion9 hr
Jun 22, 3:17 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson43 min
Jun 22, 3:39 AM CDTSpecial Weather StatementICTMarion36 min
Jun 22, 4:44 AM CDTSpecial Weather StatementICTGreenwood46 min
Jun 22, 4:49 AM CDTSpecial Weather StatementICTLincoln26 min
Jun 22, 5:10 AM CDTSpecial Weather StatementICTElk, Wilson, Woodson35 min
Jun 22, 7:41 AM CDTAreal Flood WarningICTHarvey, McPherson, Marion8 hr
Jun 22, 8:14 AM CDTRiver Flood WarningICTMcPherson60 hr
Jun 22, 2:52 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline53 min
Jun 22, 3:42 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline63 min
Jun 22, 3:52 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell53 min
Jun 22, 4:26 PM CDTSpecial Weather StatementICTHarper64 min
Jun 22, 4:44 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln46 min
Jun 22, 4:47 PM CDTSevere Thunderstorm WarningICTSaline41 min
Jun 22, 4:55 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner65 min
Jun 22, 5:30 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline43 min
Jun 22, 5:42 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick, Sumner63 min
Jun 22, 5:59 PM CDTSpecial Weather StatementICTHarper31 min
Jun 22, 6:06 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner54 min
Jun 22, 6:16 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno59 min
Jun 22, 6:22 PM CDTSpecial Weather StatementICTSaline53 min
Jun 22, 6:52 PM CDTSpecial Weather StatementICTHarper23 min
Jun 22, 6:55 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick65 min
Jun 22, 6:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline40 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.